Colorado, 2009

Lightning Strike in Colorado, June 3, 2009

June 3, 2009 · NWS GJT · 1 event in 1 county or zone

Lightning struck a school in Yampa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a school in Yampa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 3, 2:16 AM MST, 8 hours 49 minutes earlier.

Area forecast discussion, Jun 3, 2:16 AM MST, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
316 AM MDT WED JUN 3 2009

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...

UPPER LEVEL RIDGING WILL REMAIN PARKED OVER THE FORECAST AREA THROUGH
THURSDAY WITH LOW PRESSURE HUNKERED DOWN ALONG THE OFF THE WEST
COAST. THIS WILL ALLOW SLIGHTLY DRIER AIR TO FILTER INTO THE
REGION FROM THE SOUTHWEST...WITH PRECIPITABLE WATER VALUES DROPPING
TO UNDER A HALF INCH BY THURSDAY AFTERNOON. HOWEVER...WEAK
PIECES OF ENERGY WILL CONTINUE TO KICK OUT FROM THE UPPER LEVEL
LOW AND RIDE UP AND OVER THE RIDGE. THE NAM-12 APPEARS TO HAVE A
DECENT HANDLE ON THIS SCENARIO AND WILL BE LEANING TOWARD THIS
WETTER SOLUTION. AS A RESULT...WILL CONTINUE WITH SCATTERED
DIURNALLY DRIVEN CONVECTION THROUGH THURSDAY...ALTHOUGH COVERAGE
OF STORMS WILL BE DROPPING TO THE LOWER END OF SCATTERED BY
THURSDAY AFTERNOON. WINDS WILL BE PICKING UP THROUGH THE
PERIOD...WITH LOCALLY BREEZY CONDITIONS EXPECTED BY THURSDAY
NIGHT AS THE UPPER LEVEL LOW KICKS ONSHORE AND HEADS SLOWLY EAST
INTO THE GREAT BASIN. DEEP MIXING AS A RESULT OF WARMER SFC
TEMPS ON THURSDAY WILL DRIVE DOWN GUSTS INTO THE 30 TO 40 MPH
RANGE BY LATE IN THE DAY. ADD IN THE CONVECTION...AND A FEW
SEVERE GUSTS WILL BE POSSIBLE.  AS FOR CONVECTION THIS AFTERNOON...
EXPECT FAIRLY SLOW MOVING STORMS ONCE AGAIN WITH THE RIDGE AXIS
OVERHEAD. HEAVY RAIN...SMALL HAIL AND GUSTY OUTFLOW WINDS TO 40 MPH
WILL OCCUR WITH THE STRONGER CELLS.  TEMPS START A GRADUAL CLIMB TO
ABOVE NORMAL OVER THE NEXT 48 HOURS WITH DRIER AIR FILTERING IN AND
LESS CLOUD COVER EXPECTED.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

MODEL SOLUTIONS FOR EJECTING THE WEST COAST LOW HAVE COME INTO BETTER
AGREEMENT OVER THE LAST COUPLE RUNS. THE MAIN LOW PRESSURE SYSTEM
WILL MOVE INTO THE GREAT BASIN ON FRIDAY...WITH A SHORTWAVE EJECTING
TO THE NORTHEAST. THEN THE SYSTEM TENDS TO SPLIT AS MORE ENERGY FROM
THE LOW MOVES INTO THE NORTHERN STREAM ON SATURDAY...LEAVING A LOW
PRESSURE LOBE TO RETROGRADE INTO THE DESERT SOUTHWEST. BEGINNING
EARLY NEXT WEEK...A SERIES OF WAVES IN THE NORTHERN FLOW WILL BRUSH
THE FORECAST AREA AS A ZONAL PATTERN DEVELOPS. IN SPITE OF THE BETTER
CONSISTENCY CONCERNING THE LARGER SCALE PATTERN...THE TIMING AND
RESOLUTION REMAIN SOMEWHAT PROBLEMATIC FOR THE SMALLER WAVES. AND...
EXCEPT FOR DAYTIME HEATING AND OF COURSE THE TERRAIN...THESE ARE THE
FEATURES THAT WILL LARGELY DRIVE OUR WEATHER. THEREFORE WILL STAY
WITH A FAIRLY GENERIC FORECAST OF ISOLATED TO SCATTERED LATE DAY
SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND NORTH. BELOW
NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS...NUMEROUS OVER SOME MOUNTAIN
AREAS...WILL CONTINUE OVER THE REGION THROUGH THURSDAY. AREAS OF MVFR
CIGS AND VSBY LIKELY IN HEAVIER SHOWERS.  SMALL HAIL WITH SOME
THUNDERSTORMS CAN ALSO BE EXPECTED. SHOWERS AND THUNDERSTORMS WILL
DECREASE LATER THIS EVENING...BUT REDEVELOP AGAIN ON THURSDAY.

&&

.HYDROLOGY...

WHILE RUNOFF FROM SNOWMELT WILL BE DECREASING...A PERSISTENT
SUBTROPICAL FLOW OF MOISTURE WILL RESULT IN PRECIPITATION...
ESPECIALLY OVER THE MOUNTAINS...INTO THE FIRST HALF OF THIS WEEK.
THIS PRECIPITATION WILL HELP TO SUSTAIN HIGH RIVER AND STREAM FLOWS
AND MAY EVEN CAUSE SOME MINOR RISES IN WATER LEVELS.

MOST RIVERS AND STREAMS ARE WITHIN THEIR BANKS. HOWEVER...THE EAGLE
RIVER IS CURRENTLY AT BANKFULL AND IS RESULTING IN SOME MINOR
FLOODING OF AGRICULTURAL LAND. A FLOOD ADVISORY CONTINUES FOR THE
EAGLE RIVER NEAR GYPSUM TO ALERT PEOPLE OF HIGH FLOWS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH MIDDAY WEDNESDAY.
.UT...NONE.

SHORT TERM.....JDC
LONG TERM......JAD/EH
AVIATION.......TGJT
HYDROLOGY......BAL
Hazardous weather outlook, Jun 3, 4:45 AM MST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED JUN 3 2009

COZ001>014-017>023-UTZ022>025-027>029-041145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO
THE EVENING HOURS. LOCALLY HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS
TO 40 MPH ARE POSSIBLE FROM THE STRONGER STORMS.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM SNOW MELT AND RAINFALL.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH
AFTERNOON AND EVENING THROUGH MONDAY. THE STRONGER THUNDERSTORMS
WILL PRODUCE HAIL...GUSTY WINDS TO 40 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SIGNIFICANT WEATHER SENT TO THE GRAND JUNCTION NATIONAL
WEATHER SERVICE OFFICE WILL BE APPRECIATED.

TGJT

The radar

The Grand Junction radar (KGJX), 165 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Routt

When
June 3, 11:05 AM MST
Where
Routt County, Yampa
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.150, -106.900

Lightning struck the South Routt Elementary School and started the building on fire. The fire and related damage were confined to the gymnasium.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180860.